Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 201, NWS Kansas City, MO

August 25, 20164 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 25, 2016, 9:17 PM CDT for 4 counties in Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 9:17 PM CDT (02:17 UTC)
Expired
Aug 25, 2016, 10:00 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cooper County, MO, Howard County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS53 KEAX 260217
SVREAX
MOC053-089-159-195-260300-
/O.NEW.KEAX.SV.W.0201.160826T0217Z-160826T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
917 PM CDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PETTIS COUNTY IN CENTRAL MISSOURI...
  NORTHWESTERN COOPER COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN SALINE COUNTY IN CENTRAL MISSOURI...
  SOUTHWESTERN HOWARD COUNTY IN CENTRAL MISSOURI...

* UNTIL 1000 PM CDT

* AT 917 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  MARSHALL...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BOONVILLE...NELSON...BLACKWATER...ARROW ROCK AND LAMINE. 

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 79 AND
100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3891 9319 3909 9318 3913 9277 3887 9279
TIME...MOT...LOC 0217Z 265DEG 21KT 3901 9314 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MELL
1 follow-up statement
815 
WWUS53 KEAX 260257
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
957 PM CDT THU AUG 25 2016

MOC053-089-159-195-260306-
/O.EXP.KEAX.SV.W.0201.000000T0000Z-160826T0300Z/
PETTIS MO-COOPER MO-SALINE MO-HOWARD MO-
957 PM CDT THU AUG 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PETTIS...
NORTHWESTERN COOPER...SOUTHEASTERN SALINE AND SOUTHWESTERN HOWARD
COUNTIES WILL EXPIRE AT 1000 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3891 9319 3909 9318 3913 9277 3887 9279
TIME...MOT...LOC 0254Z 265DEG 21KT 3901 9314 

$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 7:07 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 25, 7:07 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
707 PM CDT THU AUG 25 2016

.Update...
Issued at 700 PM CDT THU AUG 25 2016

Have lowered rain chances for tonight, especially the evening hours.
While there is a slow moving frontal boundary lying just south of the
MO River there is very little low-level convergence along it to force
convection. The narrow band of convection over Lafayette county is
likely to dissipate an hour or so after sunset as it appears to be
mainly supported by the diurnal heat cycle.

The better forcing is much further south along an "effective"
boundary extending from northern OK into central MO. Both the very
short range and operational models are having a devil of a time
resolving the overall evolution of convection overnight. Current
thinking is to monitor the northern OK activity to see if the NAM's
increasing warm air advection on the 310K surface can lift this
activity northward or reform it northward. Overall confidence is low
and if by late evening this activity is not materializing we will
reevaluate the Flash Flood Watch.

&&

.Short Term...(This Evening through Saturday Night)
Issued at 255 PM CDT THU AUG 25 2016

Relatively quiet thus far early this afternoon across the forecast
area but this will change as the evening progresses. Stalled frontal
boundary is currently draped across Leavenworth County, KS through
NE MO and is expected to provide a focus for renewed convection
tonight. High effective shear values persist in the forecast area
with amounts as high as 60 kts. Instability has also been on the
increase with diurnal heating this afternoon, with the highest values
found across central Missouri, south of where the morning MCV tracked
through. Little to no cap appears to be in place for the southern
portions of the forecast area, where locations reside within the warm
sector. Add in copious amounts of atmospheric moisture and the setup
exists for not just strong storms to develop but for hydro concerns.
Earlier today, received a report of 0.55 inches falling within a 15
minute period so little doubt exists in the efficiency of any storms
that develop. Limiting factor on the severe threat is the meager to
marginal lapse rates across the area. Any stronger storm that does
develop will have the potential to not only contain heavy rainfall,
but gusty to perhaps damaging winds, although the wind threat appears
to be less this evening as compared to last night. Additionally,
flash flood guidance has lowered given the rain that has fallen
across much of the forecast area. With the boundary lingering in the
KC metro area, the lowered FF guidance, the high PWATs, and the
inherently prone issues the metro faces in a heavy rain event, felt
it prudent to issue a FF watch for the metro and counties south and
east.

As well-advertised by this point, the region remains locked in an
unsettled pattern into next week. Despite the aforementioned boundary
still forecast to wash out tomorrow, the forecast area will linger on
the periphery of an upper ridge centered near the Mid-Atlantic
states. Surface easterly flow tomorrow looks to transition into
southerly flow by the weekend with southwesterly flow aloft
persisting, pulling in a constant stream of moisture. Therefore,
precip chances are in the forecast well into the weekend, although a
complete washout isn't expected. Even in the short-term, it's
challenging to rely too much on direct model input given how widely
varied they are as they struggle to resolve some of the finer
mesoscale details, such as lingering boundaries. Not much to discuss
with respect to the temperatures as they'll remain near normal for
this time of year into the upcoming weekend.

.Long Term...(Sunday through Thursday)
Issued at 255 PM CDT THU AUG 25 2016

The upper pattern will begin to flatten as the Northern Plains
trough exits the area late into the weekend. Split upper flow with a
southern jet max progged over central Iowa and northern Missouri
will still permit upper level support for continued showers and
thunderstorms into the early to mid work week. This will further be
supported by persistent southerly moist flow at the surface through
the end of the forecast period. By the mid week, a deepening trough
over the Pacific Northwest will build a broad upper ridge across the
central CONUS. This will begin a warming trend by the end of the
forecast period as warm and moist southerly surface flow remains
firmly in place.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 650 PM CDT THU AUG 25 2016

Isolated early evening convection from west central into central MO
should die off shortly after sunset. Rest of the evening hours look
dry under VFR conditions. Much uncertainty to timing of overnight
convection. Could hold off until the pre-dawn hours and mainly
focused over eastern KS/adjacent western MO with mainly VFR ceilings.

Widely scattered convection is possible just about any time during
the daylight hours with best bets over northwest and west central MO
and adjacent eastern KS. Lacking a discernible time will leave out of
the terminals and adjust in later forecasts if needed.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Friday morning for KSZ057-060-103>105.

MO...Flash Flood Watch through Friday morning for MOZ028>030-037-038-
     043-044-053-054.

&&

Update...MJ
Short Term...lg
Long Term...Welsh
Aviation...MJ
Hazardous weather outlook, Aug 25, 6:24 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 AM CDT THU AUG 25 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
624 AM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS
 PERSISTING INTO THE OVERNIGHT HOURS. SOME STORMS TODAY AND TONIGHT
MAINLY COULD BE STRONG. STRONG WINDS...HEAVY RAIN...AND FLOODING ARE
THE PRIMARY HAZARDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION
 FRIDAY...LASTING THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND.THE PROLONGED NATURE OF THIS PERIOD OF STORMS WILL INCREASE
FLOODING CONCERNS EACH DAY.

 MORE DETAILED INFORMATION CAN BE
 ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 25, 9:00 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 PM CDT THU AUG 25 2016

MOZ044-045-054-260245-
HENRY MO-PETTIS MO-JOHNSON MO-
900 PM CDT THU AUG 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETTIS...
SOUTHEASTERN JOHNSON AND NORTHEASTERN HENRY COUNTIES UNTIL 945 PM
CDT...

AT 859 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF CALHOUN...OR 10 MILES EAST OF CLINTON...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINDSOR...CALHOUN...COAL AND TIGHTWAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3834 9374 3864 9357 3851 9329 3851 9352
      3843 9351 3831 9352 3827 9353
TIME...MOT...LOC 0159Z 210DEG 15KT 3837 9358

MELL
Local storm report, Aug 25, 9:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 PM CDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             CLINTON                 38.37N 93.78W
08/25/2016  E1.25 INCH       HENRY              MO   EMERGENCY MNGR

            3 MILES SOUTH OF KGLY. MAJORITY OF HAIL PENNY TO QUARTER
            SIZE.

&&

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:00 PM CDTSpecial Weather StatementEAXHenry45 min
Aug 25, 9:40 PM CDTSevere Thunderstorm WarningEAXPettis50 min
Aug 25, 9:57 PM CDTSpecial Weather StatementEAXCooper48 min
Aug 25, 10:15 PM CDTSpecial Weather StatementEAXBates45 min
Aug 25, 11:34 PM CDTSpecial Weather StatementEAXCass26 min
Aug 25, 11:50 PM CDTSpecial Weather StatementEAXBates25 min
Aug 26, 5:11 PM CDTSpecial Weather StatementEAXPlatte49 min
Aug 26, 5:36 PM CDTSpecial Weather StatementEAXAndrew, Buchanan24 min
Aug 26, 5:45 PM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, Holt, Platte4 hr
Aug 26, 5:56 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan34 min
Aug 26, 6:06 PM CDTSpecial Weather StatementEAXPlatte24 min
Aug 26, 6:13 PM CDTSevere Thunderstorm WarningEAXAndrew32 min
Aug 26, 6:18 PM CDTTornado WarningEAXBuchanan, Clay, Clinton, Platte42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.